Tennessee, 2001

Flash Flood in Tennessee, August 12 to 13, 2001

August 12 to 13, 2001 · NWS MRX · 1 event in 1 county or zone

Prolonged heavy rain on ground that was saturated from flood-producing rains the previous weekend. Creeks, streams and rivers overflowed resulting in numerous roads and bridges flooded or washed out.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Prolonged heavy rain on ground that was saturated from flood-producing rains the previous weekend. Creeks, streams and rivers overflowed resulting in numerous roads and bridges flooded or washed out. Numerous homes and a few churches were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 12, 2:00 PM EST, 3 hours earlier.

Area forecast discussion, Aug 12, 2:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT SUN AUG 12 2001

MODELS IN DECENT AGREEMENT IN DEPICTING LONG WAVE TROUGH MOVING INTO
THE REGION.  WEAK FRONTAL BOUNDARY TO SAG INTO THE AREA...BUT DRIER
AIR AT THE SURFACE WILL AWAIT SECOND BOUNDARY WHICH SHOULD USHER IN
RELIEF FROM THE HIGH DEWPOINTS FOR TUESDAY. WILL CONTINUE TO SEE
CONSIDERABLE SHOWER AND THUNDERSTORM ACTIVITY OVER THE AREA INTO
EARLY TONIGHT...EXPECT ACTIVITY TO DIMINISH SOME BY MIDNIGHT.
WITH THE ABUNDANT MOISTURE AND WET CONDITIONS IN PLACE...WILL
CONTINUE TO HAVE TO MONITOR FOR ISOLATED FLOODING PROBLEMS.  PLAN TO
RE-ISSUE SPS...BUT STILL DOES NOT APPEAR TO WARRANT AN FFA FOR NOW.
WILL GO WITH LIKELY POPS TONIGHT. DEEP MOISTURE TO PULL OUT ON
MONDAY...BUT WITH FRONT STILL IN THE VICINITY AND PLENTY OF LOW LEVEL
MOISTURE WILL KEEP CHANCE POPS MONDAY.  WILL GO DRY MONDAY NIGHT AND
TUESDAY.

GUIDANCE TEMPS GENERALLY CLOSE AND LOOK REASONABLE SO WILL NOT
STRAY FAR.

PRELIMINARY NUMBERS FOLLOW:
CHA   73  88  67  89 /  60  40  10  10
TYS   70  86  67  85 /  60  40  10  10
TRI   68  83  61  83 /  60  40  10  10
OQT   70  86  67  85 /  60  40  10  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LDW

In the hours before

Special weather statement, Aug 12, 2:15 PM EST, 2 hours 45 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-130900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT SUN AUG 12 2001

...VERY HEAVY RAINFALL POSSIBLE WITH A FEW THUNDERSTORMS THIS EVENING
AND TONIGHT ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST
NORTH CAROLINA...

A VERY MOIST AIRMASS REMAINS OVER THE AREA.  AN UPPER LEVEL TROUGH
AND THE SLOW APPROACH OF A WEAK COLD FRONT WILL HELP TO KEEP SHOWERS
AND THUNDERSTORMS ACROSS THE REGION INTO TONIGHT. SOME OF THE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS.
WITH THE GROUND IN MANY AREAS ALREADY WET...THIS MAY LEAD TO
LOCALIZED FLOODING PROBLEMS...ESPECIALLY IN LOW LYING AND FLOOD PRONE
AREAS.

RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH
CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE
LOCAL RADIO OR TELEVISION STATION...FOR LATER UPDATES AND POSSIBLE
WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Greene

When
August 12, 5:00 PM EST to August 13, 11:00 AM EST
Where
Greene County, Countywide
Property damage
$1.1 million
Reported by
LAW ENFORCEMENT
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268525.